Subscription is FREE for qualified healthcare professionals in the US.

QT Intervals and Antidepressants

Ask the Expert: December 2015
Page 1 of 3

Question: Which SSRIs and SNRIs are associated with QT prolongation?

Answer: Pain and depression often go hand and hand. Therefore, primary care physicians and pain specialists often ask pharmacists which of the most popular antidepressants are safe to use for pain patients.

This article will focus on selective serotonin reuptake inhibitors (SSRIs) and serotonin-norepinephrine reuptake inhibitors (SNRIs), which are consistently among the most commonly prescribed medications in the United States.1,2

The SSRIs are useful for treating depression associated with pain conditions but do not appear to relieve pain on their own. However, fluoxetine (Prozac, others), may boost the analgesic effects of some tricyclic antidepressants (TCAs). Of the SSRIs, sertraline (Zoloft, others), fluoxetine, citalopram (Celexa, others), escitalopram (Lexapro, others), and paroxetine (Paxil, Pexeva, others) all were among the top 200 medications dispensed in 2014.3

The SNRIs play a significant role in the treatment of numerous pain disorders, ranging from fibromyalgia and diabetic peripheral neuropathy to episodic migraine prevention and chronic musculoskeletal pain.4 Among the SNRIs, duloxetine (Cymbalta, Irenka, others), venlafaxine (formerly sold as Effexor, generic), and milnacipran (Savella) are the most commonly prescribed.3

Adverse effects (AEs) of SSRIs and SNRIs include nausea, diarrhea, sexual dysfunction, weight gain, and hyponatremia.4 Although electrocardiogram (ECG) changes, such as QT interval prolongation, are considered more commonplace with the TCAs, SSRIs and SNRIs may warrant cause for concern as well.5

In 2012, the FDA released revised recommendations for citalopram, noting its potential risk for abnormal heart rhythms when prescribed at high doses.6 Specifically, the FDA advised against citalopram use in patients with congenital long QT syndrome, bradycardia, hypokalemia, hypomagnesemia, recent acute myocardial infarction, or uncompensated heart failure. The FDA advised health providers that citalopram doses should not exceed 20 mg daily for patients older than 60 years of age and 40 mg per day for all other patients. In addition, doses of escitalopram should not exceed 20 mg daily. The rationale cited: higher doses of the SSRIs may prolong the QT interval with no additional therapeutic benefit.6 Although routine ECG monitoring is not currently recommended, citalopram should be discontinued in patients with persistent QTc measurements greater than 500 ms.

Given these FDA recommendations for the SSRI citalopram, and the similarities of SSRIs and SNRIs with respect to other AEs, many pain specialists have asked whether QT prolongation also is a concern with SNRIs?

The QT interval and Torsades de Pointes

On an ECG, the QT interval represents the summation of ventricular myocyte action potentials (APs).7 These APs occur as a result of the flow of ions across the cell membrane through various channels composed of protein complexes. There are 5 phases of this cardiac cycle (Table 1).7 The entirety of this process signifies the progression from cardiac depolarization to repolarization.

The QT interval is measured from the beginning of the QRS complex to the end of the T wave. On a 12-lead ECG, the QT interval generally is measured in lead II. However, the QT interval varies inversely with heart rate, so a correction for heart rate typically is calculated using Bazett’s formula: QTc = QT interval ÷ the square root of the RR interval (in seconds).8 In adults, a QTc interval of more than 450 ms is considered prolonged in men, whereas the normal range for women is generally accepted to be slightly longer—450 to 470 ms.8

Long QT syndrome (LQTS) is a genetic or acquired disorder of myocardial repolarization that results in a prolonged QT interval. Most concerning is the risk of sudden cardiac death (SCD) due to torsades de pointes (TdP), a life-threatening, polymorphic ventricular tachycardia characterized by progressive, sinusoidal, cyclic alteration of the QRS axis. 8 The name torsades de pointes or “twisting of the points” stems from the display of the QRS complexes as they appear to “twist” around the isoelectric line of the recording. TdP often results in an ectopic beat followed by a long pause with a subsequent beat showing pronounced QT prolongation. This short-long-short cycle typically characterizes drug-induced or pause-dependent TdP.7

Common features of TdP include a ventricular rate of approximately 160 to 250 beats per minute, irregular RR intervals, and cycling of the QRS axis through 180 degrees every 5 to 20 beats. Common symptoms in patients with LQTS include palpitations, seizures, syncope, as well as the potential for SCD.8

There are many recognized risk factors for TdP including female gender, genetic predisposition, age over 65 years, electrolyte disturbances, bradycardia, digitalis therapy, and baseline elevation in QT interval.7

SSRI/SNRI-induced QT prolongation primarily occurs as a result of the blockade of potassium channels, most notably the IKr, or “rapid” potassium rectifier channel, and the blockade of cardiac fast sodium channels. This leads to ventricular AP prolongation as well as a decrease in conduction velocity, resulting in prolongation of the QT interval. Additionally, some SNRIs, most notably venlafaxine, have been shown to block the fast inward sodium current in ventricular myocytes in a concentration-dependent manner, which also may contribute to changes in the QT interval.9 When initiated in patients predisposed to QT prolongation (such as those with LQTS) or in combination with other medications that potentially prolong the QT interval, SSRIs and SNRIs may further increase a patient’s risk for QT prolongation and, thus, TdP and SCD.

In October, 2005, the FDA provided definitions of clinically relevant changes in QTc intervals in their guidance for clinical evaluation of QT/QTc interval prolongation for non-antiarrhythmic drugs (Table 2, page 16).10 The document also states that prolongation of QTc to >500 ms during therapy has been a threshold of particular concern and QTc interval increases of greater than 30 to 60 ms from baseline are considered clinically relevant.10 According to the 2011 AHA/ACC scientific statement on prevention of TdP in hospital settings, a QTc over the 99th percentile should be considered abnormally prolonged, which corresponds to a QTc of longer than 470 ms for men and longer than 480 ms for women.11

Last updated on: December 9, 2015
First published on: December 1, 2015
Continue Reading:
Palliative Care: Dying With Dignity